Texas, 2022

Wildfire in Texas, July 17 to 27, 2022

July 17 to 27, 2022 · NWS EWX · 1 event in 1 county or zone

Months of drought conditions and unusually hot temperatures made for ideal conditions for rapid fire growth across South Central Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Months of drought conditions and unusually hot temperatures made for ideal conditions for rapid fire growth across South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 17, 1:18 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
218 PM CDT Sun Jul 17 2022

...New SHORT TERM, LONG TERM, CLIMATE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 1250 PM CDT Sun Jul 17 2022

Mostly clear skies are prevailing across South-Central Texas at the
present time with temperatures in the in the lower to middle 90s
across most locations. Should continue to see further warming with
highs maxing out later this afternoon in the upper 90s in the Hill
Country to near 100-103 elsewhere. For tonight, dry conditions will
continue with not much cloud cover expected. This should allow lows
to reach the lower to middle 70s once again.

Southerly flow will continue once again tomorrow with dry conditions
expected. Highs tomorrow will creep up a degree or two and be close
to Heat Advisory levels, but with it being borderline will hold off
an any issuance at this time. Low temperatures tomorrow night will
also be about a degree or two warmer across the area as temperatures
continue to climb.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 215 PM CDT Sun Jul 17 2022

An mid/upper trough over the Tennessee River Valley helps pin the
subtropical ridge over the SW CONUS through midweek but erodes to
allow the ridge to expand eastward later in the week. By Friday, the
mid/upper ridge takes on a slightly crescent shape with a maxima
still over the Srn Rockies and a new maxima developing over AR/TN,
although this is mainly a signal from the GFS runs and not the ECM.
The coverage over TX is still broad and dominant, but a subtle
weakness over Deep South TX could enable some more onshore mid-level
flow and thus enable for the hottest temperatures to retreat north
slightly.

Thus after mid-week where Wednesday could end up being the hottest
of the week and a likely day for Heat Advisories, the high temperatures
later in the week could ease back ever slightly. Since the ECM
doesn't depict as broad of an inverted trough as does the GFS, will,
infuse a little more persistence into the late period max temps, and
keep open the idea that additional Heat Advisory type days cannot be
ruled out. Should the broad and E-W elongation pattern of the upper
ridge persist, a flatter easterly flow pattern beneath the ridge over
the weekend should eventually bring a weak ripple of instability
perhaps some low rain chances for sometime next week if not sooner.
However, there appears to be no end in sight for the above normal
temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT Sun Jul 17 2022

VFR conditions are expected to prevail through the period with sonly
some passing high clouds at times. Dry air should remain in place
through the period. South/southeast winds may be up to 15-18 knots
at times in the afternoon, but should weaken in the overnight
periods.

&&

.CLIMATE...
Issued at 150 PM CDT Sun Jul 17 2022

RECORD HIGHS (* = "AND PREVIOUS YEARS")

               SAT        AUS        ATT        DRT
07/17(SU)    105/1932   105/1984   105/1984*  104/2020*
07/18(MO)    104/1918   103/1951   107/1923*  106/2018
07/19(TU)    106/1989   106/1951   105/1951*  106/2018
07/20(WE)    101/2009*  104/2018   104/2000   106/2009
07/21(TH)    102/1911   103/2018   104/2018*  106/1980
07/22(FR)    103/2018   105/2018   106/2018   107/2018
07/23(SA)    105/2018   109/2018   110/2018   109/2018
07/24(SU)    104/1934   103/1994   105/2011*  110/2018

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76 104  75 104 /   0   0   0   0
Austin Bergstrom Intl Airport  75 102  75 102 /   0   0   0   0
New Braunfels Muni Airport     73 103  75 104 /   0   0   0   0
Burnet Muni Airport            75 102  75 103 /   0   0   0   0
Del Rio Intl Airport           76 103  79 105 /   0   0   0   0
Georgetown Muni Airport        76 102  77 104 /   0   0   0   0
Hondo Muni Airport             73 103  75 104 /   0   0   0   0
San Marcos Muni Airport        73 102  74 103 /   0   0   0   0
La Grange - Fayette Regional   75 102  76 103 /   0  10   0   0
San Antonio Intl Airport       75 102  76 102 /   0   0   0   0
Stinson Muni Airport           75 103  76 105 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Oaks
Aviation...29
Hazardous weather outlook, Jul 17, 2:08 AM CST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
308 AM CDT Sun Jul 17 2022

TXZ171>173-183>194-202>209-217>225-228-180815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
308 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

High temperatures today will climb to the 100-103 degree range for
most locations except for in the Hill Country. Practice proper
heat safety to avoid heat related illnesses! See the Special
Weather Statement for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daytime high temperatures will continue to increase into the
middle of next week. Heat Advisories will be necessary for
portions of the area, and an Excessive Heat Warning could be
needed for some areas Wednesday.

Those planning to spend prolonged periods of time outdoors should
take proper heat precautions by drinking plenty of water, wearing
light- colored and loose-fitting clothing, and taking frequent
cooling breaks in shaded and/or air- conditioned environments
during this portion of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uvalde

When
July 17, 3:16 PM CST to July 27, 6:05 PM CST
Where
Uvalde forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

The Honey Creek wildfire was discovered at 15:16 CST on the 17th northwest of Concan in Uvalde County. The fire burned until the 27th and consumed 353 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040092.